Managing diabetes effectively requires knowledge of the condition and the steps necessary to avoid complications. Blood glucose levels that are too high or too low for prolonged periods have detrimental effects on overall health and can lead to death. A diabetic seizure is a serious complication of this disease. Patients and caregivers must know how to avoid seizures and to recognize their signs so that proper immediate assistance is provided.
Video of the Day
According to the American Diabetes Association, a diabetic seizure can occur when you become hypoglycemic, which means blood sugar levels have dropped too low. This happens if you take too much insulin, exercise vigorously without eating properly, skip meals, drink too much alcohol or have a metabolic disease. It can also occur as a reaction to medications, such as heart medicines and those that cause the pancreas to release more insulin. Hyperglycemia, or levels of blood sugar that are too high, can also lead to a diabetic seizure.
Initial Signs and Symptoms of a Diabetic Seizure
Initial symptoms of a diabetic seizure include sweating, feeling cold or clammy, shakiness and feeling faint, sleepy or confused. Additional seizure signs are feeling anxious, muscle weakness or a loss of muscle control, loss of ability to speak clearly and changes in vision. You may hallucinate, be unaware of your surroundings, cry without control or have other unexplained emotional behaviors.
Severe Seizure Symptoms
If a seizure is untreated you may become unconscious, fall and have convulsions that cause muscles to contract involuntarily, making the body move and jerk out of control; this can be mild or severe. Patients may also appear to be in a trance and unable to respond, with eyes blinking rapidly or staring into space.
The best treatment is prevention. Check blood sugar levels often and eat a proper diet. Immediate attention is needed if you do have a seizure and become unconscious. It is important to wear a medical ID bracelet specifying diabetes so that responders can provide appropriate care.The usual course of treatment is an injection of glucagon to quickly bring blood sugar levels back to normal. A diabetic seizure can be life threatening if not treated quickly.